Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Switch from Aza to 6 MP


02-24-2015, 09:56 AM   #1
charlotteg
 
Join Date: Apr 2012
Location: Isle of Wight, United Kingdom
Switch from Aza to 6 MP

Recently I have changed hospitals and they have told me that I wasn't absorbing Aza so prescribed Allopurinol. Been having awful side effects from Aza now, so told to stop that and they are switching me to 6MP instead.

Anyone else had success from doing this? Can't help but think it's going to be a waste of time. I might be going to the toilet a little bit less, but can't really cope with how I feel right now. Feel quite depressed (possibly as can't do my favourite and go to the gym!) and on top of that am getting that horrid acne from the Entocort.
02-24-2015, 02:40 PM   #2
FrozenGirl
Senior Member
 
FrozenGirl's Avatar
I haven't done it but I know some people have had success it's not very common given aza metabolizes into 6mp but I believe there have been a couple people. The plus side is if you haven't been off aza for a while then you might not have to wait as long to build up therapeutic levels. Good luck!
__________________
Dx: Ulcerative Colitis, Nov 2013
Currently on:
Mezavant 4.8g
Vitamin D 1000iu
Calcium
Tecta 40mg
Remicade: 600mg, every 4 weeks
Methotrexate: 15 mg (injection)

Last edited by FrozenGirl; 02-24-2015 at 11:54 PM. Reason: I clearly can't spell on my phone
02-24-2015, 07:21 PM   #3
24601
Forum Monitor
 
Join Date: Dec 2013
Location: London, UK
I had almost exactly the same severe side effects from 6mp as I'd previously had from azathioprine so I moved on to methotrexate - which happily I've had no side effects from so far *touch wood* and I've been on it for 5 years.

Sorry you're feeling so unwell and low. I hope something starts to work for you soon and you can get off the Entocort. I had almost as bad side effects from Entocort as I did on pred so I was very happy to stop that. How long have you been taking Entocort?
02-24-2015, 11:52 PM   #4
charlotteg
 
Join Date: Apr 2012
Location: Isle of Wight, United Kingdom
Thanks both. As you said, Aza metabolises into 6mp - that's why I'm not too hopeful! Really not looking forward to Monday when I start the 6mp. I just reckon I'm going to be worse with it! The nausea is unbearable. Coupled with a horrid taste in my mouth which I gather is from the Entocort, it's not the happiest of times. The nurse said that if I don't have any success with the 6mp, I will go onto methotrexate. And that's really encouraging so thank you 24601!

As for the Entocort, only been on it for 3 weeks! And thankfully only prescribed 6 week course - halfway!
02-25-2015, 06:52 AM   #5
valleysangel92
Moderator
 
valleysangel92's Avatar
 
Join Date: Dec 2012
Location: United Kingdom

My Support Groups:
I'm sorry you've been having such problems with your medication, I did the switch myself. Unfortunately it didn't work for me, but my IBD nurse thinks I'm in that 10% of people that just don't tolerate it. I would say that it is definitely worth a try. Many people who cant tolerate aza find that the side effects are much lower on 6mp.

You might find that things like taking it in the evening so you sleep off any side effects will help you while your body adjusts. Slowly increasing your dose over the period of a few weeks should also help, that way if you find that you start getting side effects at a particular dose you have the option of being able to drop back down to the last dose that suited you.

Have a chat with your medical team about your concerns and write down any questions you have.
__________________


Nicola
coeliac disease/Osteopenia /Crohns/Arthritis/
laperoscopic hemicolectomy 25/06/ 2013

Meds- Vedolizumab, sulfasalazine, Lansoprazole, Vitamin D, prochlorperazine, Oramorph, MST, B12 shots My journey with crohns: http://glutenfreecookiemonster.wordpress.com/

Allergic to - inflectra, aza

Non CD meds - Gabapentin, paracetamol, ventolin
02-26-2015, 04:28 AM   #6
charlotteg
 
Join Date: Apr 2012
Location: Isle of Wight, United Kingdom
Thanks for that Valleysangel92. I honestly don't think it will work but I'll obviously give it a shot. Don't start until Monday - dread then as I know that 2 week window when I start will probably be rough. Have pretty bad headache now which I didn't think I'd get since stopping. I did take the Aza in the evening to sleep off any nausea and dizziness but seems that now I'm absorbing it it it didn't seem t help.

Worry that I'm getting side effects from Entocort now - depressed and acne type rash (which doesn't help with the depressed state!)

Since switching from the island to Southampton I do feel much better looked after (even though I've probably got worse) and as you say I'll chat through any misgivings with them. I did say that I wasn't hopeful about the 6mp and the nurse said about poss switching to methotrexate.

Thanks again for your help.
02-26-2015, 07:44 AM   #7
valleysangel92
Moderator
 
valleysangel92's Avatar
 
Join Date: Dec 2012
Location: United Kingdom

My Support Groups:
I completely understand your reservations. 6MP actually worked for me for the first month or so, I felt so much better, but then I started having a problem with my white blood cells being too low ( bone marrow suppression). Initially I came of the 6mp until my bloods normalized and then we tried again and the same thing happened. By the third time I had totally given up hope of it working for me, so I really do understand how you feel, but honestly if it wasn't for the issue with my blood then it would of been the perfect medication for me.

Do you have a number for your nurse? If so it might be worth trying to have a chat before Monday so you have the next few days to process what's said and make your decision.
02-26-2015, 08:40 AM   #8
charlotteg
 
Join Date: Apr 2012
Location: Isle of Wight, United Kingdom
Ah thank you. We actually agreed that we'd speak on Monday before I start in the evening. I know it's worked for loads of people and I need to think rationally. Just getting very impatient for things to start working so I can get back to normality! I'm desperate to start exercising again. Was suggested by my counsellor and it helped me off anti depressants and I've not looked back. Seeing the same 4 walls is driving me bonkers!
02-26-2015, 08:44 AM   #9
valleysangel92
Moderator
 
valleysangel92's Avatar
 
Join Date: Dec 2012
Location: United Kingdom

My Support Groups:
I hear you, I've been at a stand still for a long time myself. You will get there, and we're all here to help you along the way, whenever you need to offload just come have a vent to us .
02-26-2015, 10:04 AM   #10
24601
Forum Monitor
 
Join Date: Dec 2013
Location: London, UK
I definitely had significant side effects from Entocort (though my doc left me on it for close to two years...which is not how it's supposed to be used!) so I very much understand wanting to get off it. Have you ever tried a liquid diet like Modulen or Elemental to treat a flare? It might be useful to you to avoid steroids in the future.

Depression is horrible to deal with on top of everything else - Crohn's is depressing enough anyway! I find exercise helps so much - it's just difficult when you are in too much pain or too exhausted to manage it but even the gentlest of exercise can be beneficial. Hope that you start to feel healthier soon and the 6mp works for you!
03-03-2015, 07:33 AM   #11
charlotteg
 
Join Date: Apr 2012
Location: Isle of Wight, United Kingdom
Great. So having stopped the Aza for a few days (and felt okay) I started on the 6mp last night. Today I have the worst diarrhoea (which I read is a side effect of 6mp). I guess I should try and persevere for a week or two, but don't think I can't carry on if this lasts. I always read about people having accidents and carrying clean underwear, and I always thought how lucky I was. But today it happened. I can't have that!
03-03-2015, 12:41 PM   #12
valleysangel92
Moderator
 
valleysangel92's Avatar
 
Join Date: Dec 2012
Location: United Kingdom

My Support Groups:
I'm sorry to hear that . Definitely preserve if you can, most people that have side effects find that the side effects wear off after a couple of weeks.

Did you start on your full dose or a low one?
03-03-2015, 01:00 PM   #13
24601
Forum Monitor
 
Join Date: Dec 2013
Location: London, UK
charlotteg - have you spoken to your ibd nurse or doctors about what you are experiencing? Have they prescribed an anti-diarrheal like lomotil for you before? If they are happy for you to take a medication like that then it could be very useful to get you through this phase.
03-03-2015, 03:23 PM   #14
charlotteg
 
Join Date: Apr 2012
Location: Isle of Wight, United Kingdom
Frustratingly symptoms started after my last check-in with IBD nurse. I'm only on a half tablet (25mg)! Thankfully I've barely had any nausea, just this awful diarrhoea. Will see how I get on over the next few days, if no better will have to check-in again. Wish people knew how pokey the pills we have to take are. Thanks for your help!
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Switch from Aza to 6 MP
Thread Tools


All times are GMT -5. The time now is 01:54 PM.
Copyright 2006-2017 Crohnsforum.com